Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 9, 2023, 3:08 AM MST for Mohave County, Arizona; Clark County, Lincoln County, Nevada; San Bernardino County, California. It took effect at Jan 10, 2023, 1:00 PM MST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2023, 3:08 AM MST (10:08 UTC)
- In effect from
- Jan 10, 2023, 1:00 PM MST
- Expired
- Jan 10, 2023, 8:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923 WWUS75 KVEF 091008 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 208 AM PST Mon Jan 9 2023 AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-091800- /O.NEW.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Lincoln County- Northeast Clark County-Sheep Range-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 208 AM PST Mon Jan 9 2023 /308 AM MST Mon Jan 9 2023/ ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From noon to 7 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ017-091800- /O.EXB.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/ Western Clark and Southern Nye County- Including Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 208 AM PST Mon Jan 9 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO NOON PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Clark and Southern Nye County. * WHEN...From 10 AM this morning to noon PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ014-091800- /O.EXT.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 208 AM PST Mon Jan 9 2023 ...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO NOON PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...From 10 AM this morning to noon PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
639 WWUS75 KVEF 091757 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 957 AM PST Mon Jan 9 2023 NVZ014-017-101000- /O.CON.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/ Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 957 AM PST Mon Jan 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...Until noon PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-101000- /O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Lincoln County- Northeast Clark County-Sheep Range-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 957 AM PST Mon Jan 9 2023 /1057 AM MST Mon Jan 9 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From noon to 7 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
335 WWUS75 KVEF 100934 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 134 AM PST Tue Jan 10 2023 NVZ014-017-102000- /O.CON.KVEF.WI.Y.0002.000000T0000Z-230110T2000Z/ Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 134 AM PST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...Until noon PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-102000- /O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Lincoln County- Northeast Clark County-Sheep Range-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 134 AM PST Tue Jan 10 2023 /234 AM MST Tue Jan 10 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From noon to 7 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
876 WWUS75 KVEF 101952 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1152 AM PST Tue Jan 10 2023 NVZ014-017-102100- /O.EXP.KVEF.WI.Y.0002.000000T0000Z-230110T2000Z/ Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 1152 AM PST Tue Jan 10 2023 ...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY... Isolated northwest wind gusts of 30 to 40 MPH are expected through the next hour or two, otherwise impactful winds have ended. Winds will continue to diminish through the afternoon. $$ AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-110300- /O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Lincoln County- Northeast Clark County-Sheep Range-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 1152 AM PST Tue Jan 10 2023 /1252 PM MST Tue Jan 10 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...Until 7 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
880 WWUS75 KVEF 110257 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 657 PM PST Tue Jan 10 2023 AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-110400- /O.EXP.KVEF.WI.Y.0003.000000T0000Z-230111T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Lincoln County- Northeast Clark County-Sheep Range-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 657 PM PST Tue Jan 10 2023 /757 PM MST Tue Jan 10 2023/ ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... The advisory will be allowed to expire on time as winds in the advisory area are expected to continue to subside. Widespread advisory level winds are no longer expected. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:11 PM MST, 11 hours 57 minutes earlier.
Area forecast discussion, Jan 8, 3:11 PM MST, 11 hours 57 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 211 PM PST Sun Jan 8 2023 .SYNOPSIS...Dry conditions expected to finish out this weekend, with the exception of light valley rain and high elevation snowfall for western Inyo County. The active pattern continues, bringing another round of widespread precipitation to the region Monday and Tuesday. After a midweek break, chances for precipitation return once again Saturday and Sunday. && .SHORT TERM...Today through Tuesday night. Light precipitation this morning has largely ended, with skies clearing across the forecast area this afternoon. Light snow was reported at Bishop this morning, as well as light valley rain returns across Inyo County. With the exit of that weak system, heads turn to the next incoming system associated with a robust atmospheric river. An area of low pressure will approach the western California coast in the next few days. The base of the trough will begin to funnel warm atmospheric moisture into the western CONUS tonight, hitting the Sierra Nevada Mountain Range early Monday morning. Substantial snowfall is expected with this system, with 4 to 6 feet of snow at the peaks, and 1 to 2 feet between 8000 and 9500 feet. Through the day on Monday, spillover will allow the Owens Valley to receive 1 to 2 inches of rainfall, and the White Mountains to receive 1 to 2 feet of snowfall above 8000 feet. The Winter Storm Warning for the eastern Sierra Slopes and White Mountains will go into effect at 4 AM Monday morning, lasting through 10 PM Tuesday evening. No changes have been made to this product, as it remains in good shape. Precipitation will spread eastward through the day on Monday, resulting in high elevation (above 8000 feet) snowfall and valley rain for the southern Great Basin. Cannot rule out localized flooding impacts from warm rain falling on existing snow pack in portions of Esmeralda, southern Nye, and Lincoln counties. Snow amounts and rates do not currently warrant any winter-related headlines for these areas, due to the warm air aloft. Light rain will be possible on Monday across the northern Mojave Desert, with total rain accumulation less than a quarter of an inch. Monday night into Tuesday morning, the ECMWF ensemble means indicate that the low will close off prior to pushing inland into northern California. As the negatively-tilted trough axis pushes through the Desert Southwest, an additional, smaller wave of atmospheric moisture will accompany it. Though there is less moisture, the dynamics associated with the trough / frontal passage will produce higher rain and snowfall rates, an increased chance of thunder, decreased snow levels, and gusty south winds across the forecast area. Due to the likelihood of widespread gusts over 40 mph, issued a Wind Advisory for NV014, which includes Esmeralda and central Nye counties from 10 AM through 10 PM Monday. As our confidence increases regarding gust speeds on Tuesday, additional wind-related headlines are possible across some of our southern zones. Snow levels in Clark County will drop below 7000 feet with the precip band on Tuesday, resulting in additional snow totals of 6 to 12 inches above 7000 feet. As we move further into the high- resolution domain, it is likely that forecast snow totals in the Clark County mountains will increase, with the HREF indicating closer to 18 inches at Lee Canyon. Upgraded the Winter Storm Watch to a Winter Storm Warning for the Spring Mountains. Due to relatively high snow levels associated with this system, opted to cancel the Winter Storm Watch for the Sheep Range, as snow totals are not expected to be of impact. Best chances for Las Vegas Valley rainfall will be Tuesday afternoon, with a quarter to a half of an inch possible. Chance of thunder in southern Nevada and northwestern Arizona on Tuesday. With thunder, can expect locally higher rain and snowfall amounts. .LONG TERM...Wednesday through next Weekend. A lull in active weather expected mid-to-late week before another round of atmospheric moisture approaches the west coast next weekend, with more mountain rain and valley snow. && .AVIATION...For Harry Reid...Light winds will continue through Monday afternoon with easterly components in the afternoon hours and southwest overnight. An approaching Pacific Storm will spread lower clouds over southern Nevada Monday evening with ceilings likely lowering to around 5 kft AGL and along with developing south winds 10-15 knots. For the rest of southern Nevada, northwest Arizona and southeast California...A Pacific Storm will begin impacting the southern Sierra early Monday morning and will produce periods of IFR conditions with rain at KBIH much of the day Monday along with mountain obscuration and turbulence due to strong winds over the Sierra. The rest of the region will see lowering ceilings and precipitation spreading from west to east from mid-morning Monday through Monday afternoon. MVFR and IFR conditions can be expected over much of the region Monday afternoon and evening. South winds increasing to 15-25 knots will develop across much of the region Monday afternoon and evening. Gusts over 35 knots will occur between KDRA and KTPH. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Varian AVIATION...Adair For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 10:34 AM MST | Flood Watch | VEF | Inyo | 13 hr |
Nearby
Wind Advisories in Nevada, 2023Wind Advisories in Arizona, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.